North Carolina, 2007

Hail in North Carolina, June 13, 2007

June 13, 2007 · NWS ILM · 4 events in 3 counties and zones

Thunderstorms developed along the sea breeze and became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Thunderstorms developed along the sea breeze and became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 13, 12:34 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 13, 12:34 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
134 PM EDT WED JUN 13 2007

.SYNOPSIS...
HIGH PRESSURE ACROSS THE GREAT LAKES AND LOW PRESSURE IN THE
WESTERN ATLANTIC WILL DRIVE AN UNSEASONABLY COOL AIRMASS INTO THE
CAROLINAS THROUGH FRIDAY. AN UPPER LEVEL TROUGH ACROSS THE
SOUTHEASTERN UNITED STATES WILL HELP DESTABILIZE THE ATMOSPHERE
AND WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE
NEXT SEVERAL DAYS. HIGH PRESSURE WILL DEVELOP ACROSS THE CAROLINAS
THIS WEEKEND WITH TEMPERATURES RETURNING TOWARD NORMAL THROUGH THE
EARLY PORTION OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE NORTHEASTERLY MID LEVEL FLOW WILL CONTINUE TODAY AROUND THE
QUASI-STATIONARY CUTOFF EAST OF LONG ISLAND/DELMARVA. WV IMAGERY
SHOWING THAT THIS FLOW HAS BECOME QUITE MOIST THROUGH A CONSIDERABLE
DEPTH AND THAT RATHER EXTENSIVE CLOUD COVER WILL HOLD TEMPERATURES
BELOW CLIMO. MID LEVEL LAPSE RATES ARE STILL SIGNIFICANT ENOUGH TO
YIELD SOME INSTABILITY...GENERALLY TO THE TUNE OF 1000-2000 J/KG.
FCST SOUNDINGS USING SFC BASED PARCELS SEEM TO BE YIELDING VALUES
THAT ARE TOO HIGH ON ACCOUNT OF INFLATED DEWPOINTS. ANY AREAS THAT
SEE ENOUGH BREAKS IN THE CLOUDS COULD HEAT UP TO TEMPS HIGHER THAN
FCST AND CAPE COULD REACH ABOUT 2500 J/KG. SUBTLE VORT CENTERS WILL
SERVE AS CONVECTIVE INITIATION AND COVERAGE TODAY EXPECTED TO POPS UP
TO 50 PERCENT RANGE. SVR THREAT SIMILAR TO YESTERDAY...NOT MUCH DRY
AIR ALOFT TO SUPPORT MUCH OF A WIND THREAT AND NO REAL SHEAR TO
SUPPORT STORM ORGANIZATION. EXPECT HYBRID PULSE/MULTICELL STORMS WITH
STRONG UPDRAFTS THROUGH THE -20C LAYER THAT WILL FAVOR GOOD HAIL
GROWTH. SPC HAS MOST OF AREA IN SLIGHT RISK. STORM MOTION STILL
UNDER 10 KTS SO SOME NUISANCE FLOODING MAY OCCUR...AND BECOME MORE
PROBLEMATIC SHOULD STORMS TRAIN ALONG ANY BOUNDARIES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
UNSEASONABLY COOL TEMPERATURES WILL CONTINUE TONIGHT THROUGH
FRIDAY NIGHT AS THE REGION REMAINS ON THE PERIPHERY OF A SLOW
MOVING UPPER LEVEL TROUGH. SHORT WAVES ROTATING THROUGH THE
TROUGH WILL INDUCE LIFT IN A CONDITIONALLY UNSTABLE AIRMASS
YIELDING SCATTERED SHOWERS AND THUNDERSTORMS.

HIGH TEMPERATURES BOTH THURSDAY AND FRIDAY WILL DO WELL TO EVEN
APPROACH 80 DEGREES WITH PLENTY OF CLOUDS AND A COOL NORTHEASTERLY
SURFACE FLOW. OUR FORECAST HIGH OF 77 IN WILMINGTON THURSDAY IS
JUST SLIGHTLY TOO WARM TO SET A NEW RECORD COOL MAXIMUM
TEMPERATURE FOR JUNE 14TH. (COOL MAX TEMP RECORDS FOR 6/14 ARE 75 AT
ILM AND 78 AT FLORENCE)   OVERNIGHT LOW TEMPERATURES WILL ALSO RUN
BELOW NORMAL BUT SHOULD REMAIN 5-6 DEGREES ABOVE DAILY RECORDS.

WEAK STEERING WINDS AND PLENTY OF MOISTURE IN THE ATMOSPHERE WILL
PRODUCE THE POTENTIAL FOR SIGNIFICANT RAINFALL TOTALS OVER THE
NEXT SEVERAL DAYS. RECENT RAINFALL DEFICITS LIKELY MEAN THE SOILS
SHOULD BE ABLE TO ABSORB QUITE A BIT OF RAINFALL BEFORE FLOODING
WOULD BECOME A CONCERN. STILL...THIS MAY NEED TO BE WATCHED SINCE
THE SERFC WEBPAGE SHOWS 3+ INCHES HAS ALREADY FALLEN BETWEEN FLORENCE
AND KINGSTREE OVER THE PAST 72 HOURS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
PATTERN CHANGE BEGINNING SUNDAY AS UPPER RIDGE BUILDS OVER EASTERN
CONUS. TEMPS WILL REBOUND BACK ABOVE CLIMO DURING THIS PERIOD.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
MVFR CONDITIONS AT FLO/LBT WILL IMPROVE TO VFR BY 13Z. SOME ISOLATED
SHOWERS NEAR FLO THROUGH 14Z. WINDS WILL BE NORTHEAST THIS MORNING
BECOMING EAST BY AFTERNOON. VFR OUTSIDE OF PRECIPITATION AREAS
TODAY. STILL DIFFICULT TO DISCERN WHERE EXACTLY CONVECTION WILL
DEVELOP. WITH A LOW CONVECTIVE TEMP AND GOOD INSTABILITY BELIEVE BY
NOON SHOWERS/ISOLATED CBS WILL DEVELOP ALONG THE SEA BREEZE
AFFECTING COASTAL TERMINALS. BUT THE BEST CHANCE FOR THUNDERSTORMS
SHOULD BE EARLY TO MID AFTERNOON AT ILM/LBT AND MID TO LATE
AFTERNOON INTO EARLY EVENING AT CRE/MYR AND FLO. ANY TERMINALS THAT
RECEIVE RAINFALL WILL HAVE THE POTENTIAL FOR FOG DEVELOPMENT
THURSDAY MORNING. WITH NORTHEAST WINDS AND MOIST GROUNDS BELIEVE IFR
CONDITIONS ARE POSSIBLE.

CHANCE THUNDERSTORMS EARLY THURSDAY...AND AGAIN EARLY FRIDAY THROUGH
FRIDAY AFTERNOON. CHANCE IFR EARLY FRIDAY MORNING THROUGH AFTERNOON
AND EARLY SATURDAY MORNING.

&&

.MARINE...
NEAR TERM /UNTIL 6 PM THIS EVENING/...
HIGH PRESSURE OVER THE GREAT LAKES WILL CONTINUE A SYNOPTIC
NORTHEASTERLY FLOW ACROSS THE WATERS. SOME VERY WEAK INLAND
TROUGHINESS MAY VEER THE WINDS SLIGHTLY AT TIMES. WINDS WILL REMAIN
UNDER 10KT UNTIL THE END OF THE PD WHEN A SLIGHT INC IN THE PRESSURE
GRADIENT YIELDS ABOUT A 5 KT AVERAGE INC IN SPEED. THIS MAY LEAD TO
AN OFFSHORE DEBUT OF 3 FT SEAS BY THE END OF THE PD IN AN OTHERWISE
2 FT OR LESS ENVIRONMENT.

SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
NEARLY STATIONARY LOW PRESSURE SEVERAL HUNDRED MILES OFF THE NEW
ENGLAND COASTLINE WILL MAINTAIN A NORTHEASTERLY FLOW ACROSS THE
CAROLINAS THROUGH THE PERIOD. WE ARE AT A FAR ENOUGH DISTANCE THAT
SPEEDS SHOULD REMAIN RATHER LIGHT. THE STRONGEST PERIOD OF WINDS
ARE ACTUALLY EXPECTED TONIGHT AS HIGH PRESSURE IN THE EASTERN
GREAT LAKES BRIEFLY EXTENDS A RIDGE AXIS DOWN THE EAST COAST. THIS
TIGHTENS THE PRESSURE GRADIENT ENOUGH TO PRODUCE 15 KT WINDS AND
SEAS TO 4 FT TONIGHT INTO THURSDAY. WINDS AND SEAS SHOULD
GRADUALLY IMPROVE HEADING INTO THE WEEKEND.

LONG TERM /SATURDAY THROUGH MONDAY/...
BROAD SURFACE RIDGE WILL EXTEND ACROSS THE WATERS DURING THE LONG
TERM. EXPECT LIGHT WINDS WITH SEAS AROUND 3 FT OR LESS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

LONG TERM...40
Hazardous weather outlook, Jun 13, 1:34 PM EST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
234 PM EDT WED JUN 13 2007

NCZ087-096-099-SCZ017-023-024-032>034-039-046-141845-
ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
HORRY-WILLIAMSBURG-GEORGETOWN-
234 PM EDT WED JUN 13 2007

...SEVERE THUNDERSTORM WATCH 393 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED THUNDERSTORMS THIS AFTERNOON COULD PRODUCE HEAVY
RAINFALL AND HAIL. SLOW STORM MOVEMENT COULD LEAD TO EXCESSIVE
RAINFALL IN ISOLATED AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS THURSDAY...AND PARTICULARLY FRIDAY...COULD
PRODUCE HEAVY RAINFALL AND HAIL. SLOW STORM MOVEMENT COULD LEAD TO
EXCESSIVE RAINFALL IN ISOLATED AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

AMZ254-256-141845-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
234 PM EDT WED JUN 13 2007

...SEVERE THUNDERSTORM WATCH 393 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ097-100-101-141845-
PENDER-BRUNSWICK-NEW HANOVER-
234 PM EDT WED JUN 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS THIS AFTERNOON COULD PRODUCE HEAVY RAINFALL
AND HAIL. SLOW STORM MOVEMENT COULD LEAD TO EXCESSIVE RAINFALL IN
ISOLATED AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS THURSDAY...AND PARTICULARLY FRIDAY...COULD
PRODUCE HEAVY RAINFALL AND HAIL. SLOW STORM MOVEMENT COULD LEAD TO
EXCESSIVE RAINFALL IN ISOLATED AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

AMZ250-252-141845-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
234 PM EDT WED JUN 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

III

In the hours before

Local storm report, Jun 13, 10:38 AM EST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1138 AM EDT WED JUN 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             7 WNW BENNETTSVILLE     34.67N 79.80W
06/12/2007  E0.88 INCH       MARLBORO           SC   PUBLIC

            DIME TO NICKLE SIZE HAIL COVERED GROUND IN THE CHAVISTOWN
            AREA.

0640 PM     HAIL             2 SE MARIETTA           34.35N 79.10W
06/12/2007  E0.88 INCH       ROBESON            NC   PUBLIC

            MARBLE TO NICKLE SIZE HAIL REPORTED

&&

HAWKINS
Special weather statement, Jun 13, 12:34 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
134 PM EDT WED JUN 13 2007

NCZ097-099>101-SCZ033-034-039-046-131830-
COLUMBUS-MARION-WILLIAMSBURG-PENDER-NEW HANOVER-BRUNSWICK-HORRY-
GEORGETOWN-
134 PM EDT WED JUN 13 2007

...STRONG THUNDERSTORMS ALONG SEA FRONT...

SCATTERED STRONG THUNDERSTORMS CONTINUE TO DEVELOP ALONG THE SEA
BREEZE FRONT FROM PENDER COUNTY COASTAL AREAS TO ALONG
THE BEACH COMMUNITIES OF HORRY COUNTY. THESE THUNDERSTORMS HAVE THE
CAPABILITY OF PRODUCING HAIL AND BRIEF HEAVY WINDS.  THESE
THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY RAIN THAT WILL CAUSE
PONDING OF WATER ON THE ROADWAYS.

COMMUNITIES THAT MAY BE IMPACTED BY THESE STORMS ARE ARE
CONWAY...GARDEN CITY...GEORGETOWN...LITTLE RIVER...LONG
BEACH...MASONBORO...MURRELLS INLET...MYRTLE BEACH...MYRTLE
GROVE...NORTH MYRTLE BEACH...OAK ISLAND AND OGDEN.

&&

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

HAWKINS

The radar

The Wilmington radar (KLTX), 88 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Robeson

When
June 13, 2:17 PM EST to 2:22 PM EST
Where
Robeson County, Lumberton
Measured
0.88 in hail
Reported by
Public
Coordinates
34.620, -79.000

Nickel size hail covered the ground.

Hail, Robeson

When
June 13, 2:20 PM EST
Where
Robeson County, Lumberton
Measured
1 in hail
Reported by
Utility Company
Coordinates
34.620, -79.000

Hail the size of pecans fell.

Hail, Brunswick

When
June 13, 2:50 PM EST
Where
Brunswick County, Ash
Measured
0.75 in hail
Reported by
Public
Coordinates
34.070, -78.530

Penny size hail fell.

Hail, Columbus

When
June 13, 3:20 PM EST
Where
Columbus County, Evergreen
Measured
0.88 in hail
Reported by
Public
Coordinates
34.420, -78.900

Nickel size hail fell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41452, 41454, 41455, 41456.